(NaturalNews) Cholesterol-lowering statin drugs significantly increase a person’s risk of cataracts, muscle weakness, liver dysfunction and kidney failure, according to a study in the British Medical Journal.
The study also confirmed that the drugs lower the risk of heart disease and esophageal cancer, but claims of other health benefits were unsupported.
Researchers from Nottingham University in the United Kingdom examined data on more than 2 million patients between the ages of 30 and 84, seen at 38 different general practices, who had been prescribed the cholesterol-lowering drugs. More than 70 percent were taking simvastatin (Zocor), 22.3 percent were taking atorvastatin (Lipitor), 3.6 percent were taking pravastatin (Pravachol, Selektine), 1.9 percent were taking rosuvastatin (Crestor) and 1.4 percent were taking fluvastatin (Canef, Lescol, Lochol, Vastin).
The researchers confirmed prior data suggesting that statins increase patients’ risk of cataracts, liver dysfunction, kidney failure and a form of muscle weakness known as myopathy. They found that for every 10,000 women treated with the drugs, 23 would develop acute kidney (renal) failure, 39 would develop myopathy, 74 would develop liver dysfunction and 309 would develop cataracts. Men suffered an even higher risk of myopathy, but their risks of the other three conditions were similar to those suffered by women.
Putting it in different terms, the researchers found that only 434 people would need to be treated with the drugs for five years for one case of acute renal failure to develop. It would take only 136 treated for each case of liver dysfunction and 33 for each case of cataracts. Among women, 259 would need to be treated for each case of myopathy; among men, the number was only 91.
The risk of developing all conditions was highest during the first year of treatment, but continued throughout the course of the study. Risk of liver and kidney problems increased proportionally with the dose of statins being taken.